Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 192, NWS Bismarck, ND

July 2, 2005Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2005, 11:26 PM CDT for Williams County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 11:26 PM CDT (04:26 UTC)
Expired
Jul 3, 2005, 12:00 AM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 030427
SVRBIS
NDC105-030500-
/O.NEW.KBIS.SV.W.0192.050703T0426Z-050703T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1122 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WILDROSE TO 7 MILES SOUTHWEST OF SPRING BROOK...OR ALONG A
  LINE EXTENDING FROM 21 MILES SOUTH OF CROSBY TO WILLISTON...AND
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHEELOCK AROUND 1135 PM CDT
  MCGREGOR AND RAY AROUND 1140 PM CDT
  TIOGA AROUND 1150 PM CDT

DAMAGING WINDS UP TO 56 MPH WERE REPORTED AT THE AIRPORT IN 
WILLISTON WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 4864 10323 4819 10361 4815 10285 4864 10289

$$

VINING
1 follow-up statement
000 
WWUS53 KBIS 030456
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT SAT JUL 2 2005

NDC105-030506-
/O.EXP.KBIS.SV.W.0192.000000T0000Z-050703T0500Z/
WILLIAMS ND-
1156 PM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLIAMS COUNTY
EXPIRES AT MIDNIGHT CDT...

THE SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO LONGER POSE
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR NORTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4864 10323 4819 10361 4815 10285 4864 10289

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:55 PM CDT, 8 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 2:55 PM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT JUL 2 2005

.SHORT TERM...
FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTIVE ACTIVITY
TONIGHT WITH POSSIBLE SEVERE THREAT AND FLOODING ISSUES. WILL
UTILIZE GFS FOR DETAILS TODAY.

CURRENTLY WEAK LOW PRESSURE OVER NORTHWEST-NORTH CENTRAL NORTH
DAKOTA WITH SOUTHERLY FLOW RAISING DEWPOINTS INTO THE MID 60S OVER
EASTERN CWA...MAINLY SOUTHWEST FLOW CENTRAL AND WESTERN CWA WITH A
WESTERLY FLOW AND DRIER AIR OVER EASTERN MONTANA. VERY UNSTABLE
AIRMASS OVER EASTERN CWA WITH SB CAPES AROUND 4K J/KG BUT CONVECTIVE
INHIBITION STILL HOLDING ON. MODERATE TO STRONG INSTABILITY IN SOUTH
CENTRAL AND SOUTHWEST NORTH DAKOTA WITH CIN ERODING. CURRENT
CONVECTION IN SOUTH CENTRAL NORTH DAKOTA MAY HOLD ON AND TAKE OFF
OVER SOUTHEAST CWA AS CONVECTIVE TEMPS ARE REALIZED WITH MANY
LINGERING BOUNDARIES TO INTERACT WITH. IN ADDITION SHORTWAVE ENERGY
APPROACHING FROM THE WEST WILL KEEP A RISK OF SEVERE WEATHER IN THE
WESTERN CWA. STRONG LOW LEVEL JET DEVELOPS IN THE EAST OVERNIGHT
WITH INCREASING K INDICES...THUS WILL MAINTAIN THE FLOOD WATCH FOR
FLASH FLOODING OVER THE CENTRAL AND EAST WITH THIS AREA MOST
SATURATED FROM PREVIOUS RAINS. WILL MENTION SEVERE ACROSS THE CWA
TONIGHT WITH BIGGEST THREAT TO BE WINDS AND HAIL...IN ADDITION TO
THE HEAVY RAIN THREAT CENTRAL AND EAST.

THINGS QUIET DOWN THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.
STILL ENOUGH INSTABILITY AROUND ACROSS THE NORTH ON SUNDAY TO
MENTION A CHANCE OF THUNDERSTORMS. LOOKS TO BE A LITTLE BREEZY ON
SUNDAY AS WELL.

SURFACE AND UPPER LEVEL RIDGING ON MONDAY SHOULD MAKE FOR A DRY AND
PLEASANT JULY 4TH WITH NEAR NORMAL TEMPERATURES. WEAK RETURN FLOW
SETS UP ON TUESDAY WITH WEAK SHORTWAVE TRAVERSING CWA IN A NORTHWEST
FLOW. WILL MAINTAIN SLIGHT CHANCE POPS AS JUST ABOUT ANYTHING IS
PRODUCING PRECIPITATION THESE DAYS. ONLY MINOR TEMPERATURE
ADJUSTMENTS THROUGH THE PERIOD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT. H500 RIDGE BUILDS
INTO THE DAKOTAS WEDNESDAY AND THE MAIN BRANCH OF THE WESTERLIES
MOVE NORTH OF THE CANADIAN BORDER. BY THURSDAY NIGHT THERE IS AN
H500 TROUGH OVER THE PACIFIC NORTHWEST IN THE NORTHWEST CONUS AND
SOUTHWESTERN CANADA...BUT MAIN SOUTHWEST FLOW ALOFT REMAINS NORTH IN
CANADA WHILE NORTH DAKOTA UNDER MAINLY ZONAL FLOW ALOFT. A WEAK
SURFACE LOW IS PROGGED TO BE OVER THE WESTERN NORTH DAKOTA BORDER BY
FRIDAY MORNING...AN EXTENSION OF THE MAIN SURFACE LOW IN NORTHERN
MANITOBA. HAVE OPTED TO KEEP THE MENTION OF THUNDERSTORMS OUT OF THE
FORECAST FOR FRIDAY...SINCE MAIN ENERGY WITH THIS IMPULSE IS IN
CANADA AND TIMING OF THE SYSTEM IS IN QUESTION SINCE IT IS SO FAR
OUT IN THE EXTENDED FORECAST...ALTHOUGH IT IS POSSIBLE FOR SCATTERED
OR ISOLATED STORMS TO FORM ALONG A WEAK TROUGH DURING THE DAYTIME.
WILL SEE WHAT CONSISTENCY THE MODELS BRING WITH THIS FEATURE IN THE
NEXT COUPLE OF MODEL RUNS. PACIFIC HIGH PRESSURE FOLLOWS THIS QUICK
WEAK SYSTEM. SEASONABLE TEMPERATURES WITH HIGHS MAINLY IN THE 80S TO
LOWER 90S AND LOWS UPPER 50S TO UPPER 60S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH LATE THIS AFTERNOON AND TONIGHT CENTRAL NORTH
DAKOTA.

&&

TWH/JV
Hazardous weather outlook, Jul 2, 4:38 AM CDT, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
438 AM CDT SAT JUL 2 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030937-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
438 AM CDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN THIS AFTERNOON AND TONIGHT AS A
SURFACE LOW MOVES SLOWLY ACROSS THE STATE. A K INDEX OF 35 OR HIGHER
IS EXPECTED IN CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT...
WITH PRECIPITABLE WATER OVER 1 INCH.  THIS COMBINATION ALONG WITH
HIGH CAPES WILL CREATE THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH
HEAVY RAIN.  WITH THE GROUND SATURATED IN MANY AREAS THERE IS
POTENTIAL FOR FLASH FLOODING IN CENTRAL NORTH DAKOTA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 2, 8:20 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 W SHERWOOD            48.96N 101.70W
07/02/2005                   RENVILLE           ND   PARK/FOREST SRVC

0810 PM     HAIL             3 W SOURIS              48.91N 100.75W
07/02/2005  1.75 INCH        BOTTINEAU          ND   PUBLIC

            RELAYED BY MEDIA

&&

ABELING
Local storm report, Jul 2, 8:33 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             6 NW BOTTINEAU          48.89N 100.54W
07/02/2005  1.25 INCH        BOTTINEAU          ND   PUBLIC

            15 MINUTES OF HAIL

&&

ABELING
Local storm report, Jul 2, 8:50 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             BOTTINEAU               48.83N 100.44W
07/02/2005  1.75 INCH        BOTTINEAU          ND   PUBLIC

&&

ABELING
Local storm report, Jul 2, 9:07 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     BOWMAN                  46.18N 103.40W
07/02/2005  58 MPH           BOWMAN             ND   PUBLIC

            MEASURED AT THE ARB BOWMAN RADAR

&&

ABELING
Local storm report, Jul 2, 11:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             2 SE ROLETTE            48.64N 99.81W
07/02/2005  1.00 INCH        ROLETTE            ND   CO-OP OBSERVER

1015 PM     TSTM WND DMG     ELGIN                   46.40N 101.85W
07/02/2005                   GRANT              ND   TRAINED SPOTTER

            TREE LIMBS DOWN

1055 PM     TSTM WND GST     SELFRIDGE               46.04N 100.92W
07/02/2005  65 MPH           SIOUX              ND   PUBLIC

            50 TO 65 MPH WIND GUSTS

0905 PM     TSTM WND GST     MOTT                    46.37N 102.32W
07/02/2005  65 MPH           HETTINGER          ND   MESONET

1109 PM     TSTM WND GST     ST. ANTHONY             46.62N 100.92W
07/02/2005  58 MPH           MORTON             ND   MESONET

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:04 PM CDTTornado WarningBISRenville26 min
Jul 2, 7:23 PM CDTSevere Thunderstorm WarningBISBottineau67 min
Jul 2, 7:32 PM CDTSevere Thunderstorm WarningBISStark59 min
Jul 2, 8:05 PM CDTTornado WarningBISBottineau25 min
Jul 2, 8:30 PM CDTTornado WarningBISBottineau33 min
Jul 2, 8:39 PM CDTSevere Thunderstorm WarningBISMercer54 min
Jul 2, 8:46 PM CDTSevere Thunderstorm WarningBISBowman44 min
Jul 2, 8:48 PM CDTSevere Thunderstorm WarningBISRolette60 min
Jul 2, 9:01 PM CDTSevere Thunderstorm WarningBISMorton59 min
Jul 2, 9:42 PM CDTSevere Thunderstorm WarningBISHettinger34 min
Jul 2, 9:45 PM CDTSevere Thunderstorm WarningBISGrant62 min
Jul 2, 9:59 PM CDTSevere Thunderstorm WarningBISMorton61 min
Jul 2, 10:55 PM CDTSevere Thunderstorm WarningBISSioux65 min
Jul 2, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton60 min
Jul 2, 11:12 PM CDTSevere Thunderstorm WarningBISEmmons63 min
Jul 2, 11:42 PM CDTSevere Thunderstorm WarningBISKidder, Logan, McIntosh63 min
Jul 2, 11:52 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail25 min
Jul 3, 12:31 AM CDTSevere Thunderstorm WarningBISStutsman59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.